2011 OPEN FORUM Abstracts
HIGH RISK PATIENT PROTOCOL: PREVENTING RESPIRATORY COMPLICATIONS.
Pete Weber; Bellin Hospital, Green Bay, WI
Intro: A patient death occurred related to respiratory complications from over sedation. Methods: A literature review was conducted on high risk identification. It was discovered that no formal guidelines for risk identification existed. To begin the data collection process, the hospital’s sentinel and near miss events were studied. Trends were identified and served as a foundation for development of risk factors. A formal communication tool identifying contributing risk factors was developed and implemented. The tool is reviewed and validated by the RN at each transition of patient care upon handoff. Respiratory Care is called by the receiving nurse (floor nurse) and Respiratory assess the patient for further ETCO2 requirements. The list consists of uncontrollable factors (e.g. co-morbidities with which the patient presented and controllable factors, patient response to sedation/opioids). A treatment protocol which included the following components: (a) hourly observation, (b) positioning for adequate air exchange, (c) patient controlled analgesia (PCA) monitoring hourly for first hours after initiation, (d) exhaled carbon dioxide monitoring (ETCO2) with respiratory therapist consult, and (e) appropriate nursing assignments based on acuity and geographical placement on nursing unit. Extensive education was completed with staff emphasizing the concept of oxygenation versus ventilation. Respiratory Care leaders provided our nursing staff with mandatory classroom education on monitoring equipment, the communication tool, and the high risk protocol. Results: No deaths or sentinel events from over sedation related compromise have occurred since inception of high risk protocol. Emergent Narcan administration has decreased by 85% since the implementation of the High Risk Protocol on the Orthopedic unit in March 2009. Currently, the hospital has gone over 600 days without a serious safety respiratory event. Huddles continue to occur with any Narcan administration to facilitate continual learning. The high risk communication tool was acknowledged as a leading practice by The Joint Commission during 2010 site visit. Sponsored Research - None